Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 194, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 16, 2002, 4:29 PM CDT for Texas County, Missouri. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2002, 4:29 PM CDT (21:29 UTC)
- Expired
- May 16, 2002, 5:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Texas County, MO
The radar
The Springfield radar (KSGF), 131 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1164 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 387 m²/s²
- 0-3 km storm-relative helicity
- 392 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 162129
SVRSGF
MOC215-162215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
429 PM CDT THU MAY 16 2002
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN TEXAS COUNTY IN SOUTH CENTRAL MISSOURI
* UNTIL 515 PM CDT
* AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 18
MILES SOUTH OF FORT LEONARD WOOD...AND MOVING EAST AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LICKING BY 450 PM CDT.
THE TOWNS OF PLATO...ROBY...SUCESS...HAZELTON AND PRESCOTT ARE ALSO
IN THE PATH OF THIS STORM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3761 9226 3734 9225 3733 9166 3742 9166
3743 9175 3760 9178
LINDENBERGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:15 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, May 16, 2:15 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 215 PM CDT THU MAY 16 2002 ...WILL CONTINUE FFA FOR ALL CWA FOR TONIGHT UNTIL FRIDAY NOON... ATTM SGF RADAR SHOWS SCATTERED SHRA/TSRA OVER WRN/NRN CWA PROBABLY ASSOCIATED WITH OLD OUTFLOW BOUNDARIES. ALSO BIG SUCKER HOLE OVER ERN ZONES ALLOWING TEMPERATURES TO CLIMB INTO THE LOW 70S. 1ST PERIOD CONCERNS IS HOW MUCH AND WHERE WILL THE HEAVY RAIN FALL...BASED ON MODEL QPF/HPC DATA JUST ABOUT THE ENTIRE CWA IS COVERED IN EXCESSIVE RAINFALL. COLD FRONT ATTM STILL OVER NW MO AND THRU CENTRAL KANSAS. TIMING OF THIS FRONT IS A LITTLE TRICKY BUT SHOULD SLOWLY SAG THRU THE CWA DURING THE OVERNIGHT HOURS. WITH PLENTY OF MOISTURE AND GOOD CONVERGENCE...ANOTHER ROUND OF HEAVY RAIN ALONG AND SOUTH OF I44 WILL BE POSSIBLE. AVN/ETA BRINGS THE HEAVIEST RAIN AFTER MIDNIGHT AND INTO FRIDAY MORNING MAINLY ALONG SRN MO AND NRN AR. AS FOR TEMPERATURES WENT WITH WARMER ETA MOS. FOR THE EXTENDED FORECAST...KNOCKED A FEW DEGREES OFF THE HIGHS AND KEPT ALL MENTION OF RAIN OUT. FCSTID = 07 .SGF... MO...FLOOD WATCH UNTIL NOON CDT FRIDAY FOR ZONES MOZ055>058... MOZ066>071...MOZ077>083...MOZ088>098...MOZ101>106. KS...FLOOD WATCH UNTIL NOON CDT FRIDAY FOR ZONES KSZ073...KSZ097... KSZ101.
In the hours before
Special weather statement, May 16, 1:00 PM CDT, 3 hours 29 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-162215- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT THU MAY 16 2002 * HAZARDOUS WEATHER THREAT(S)... HEAVY RAIN...LARGE HAIL AND DAMAGING WINDS. * THREAT AREAS AND TIMING... HEAVY RAIN POSSIBLE OVER ENTIRE AREA TONIGHT AND INTO FRIDAY MORNING WITH BEST CHANCE OF HEAVY RAIN SOUTH OF INTERSTATE 44. BEST CHANCE FOR LARGE HAIL AND DAMAGING WIND WILL BE SOUTHEAST KANSAS AND EXTREME SOUTHWEST MISSOURI TONIGHT. * DISCUSSION... A COLD FRONT WILL SLOWLY MOVE THROUGH THE AREA TONIGHT AND FRIDAY. THIS WILL SERVE AS A FOCUS FOR MORE SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN POSSIBLE TONIGHT AND FRIDAY MORNING OVER THE ENTIRE AREA. HOWEVER THE BEST CHANCE OF HEAVY RAIN LOOKS TO BE SOUTH OF INTERSTATE 44. WITH RECENT HEAVY RAIN ACROSS THE REGION...IT WILL NOT TAKE MUCH RAIN TO PRODUCE FLOODING. ESPECIALLY DANGEROUS ARE LOW WATER BRIDGES...THESE ARE WHERE MOST DEATHS OCCUR DUE TO FLOODING IN THE OZARKS. NEVER CROSS A ROAD WITH WATER OVER IT...FIND ANOTHER ROUTE * SPOTTER ACTIVATION OUTLOOK... MAY BE REQUIRED TONIGHT OVER SOUTHEAST KANSAS AND EXTREME SOUTHWEST MISSOURI. ALSO...PLEASE FORWARD ANY FLOODING REPORTS TO THE NATIONAL WEATHER SERVICE. * EXTENDED OUTLOOK... HEAVY RAIN IS POSSIBLE FRIDAY MORNING...OTHERWISE NO SEVERE WEATHER THROUGH THE WEEKEND. SS THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 5:02 PM CDT | Severe Thunderstorm Warning | SGF | Dent | 43 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.